Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 48, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 1, 2006, 6:05 PM EDT for Kalkaska County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2006, 6:05 PM EDT (22:05 UTC)
- Expired
- Jul 1, 2006, 6:28 PM EDT
- In force
- 23 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:41 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 012205
SVRAPX
MIC079-012300-
/O.NEW.KAPX.SV.W.0048.060701T2205Z-060701T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT SAT JUL 1 2006
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 700 PM EDT
* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KALKASKA...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEAR LAKE AROUND 615 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4467 8492 4468 8494 4468 8502 4469 8503
4471 8527 4472 8525 4486 8524 4486 8486
4467 8486
$$1 follow-up statement
000
WWUS34 KAPX 012228
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT SAT JUL 1 2006
MIC079-012238-
/O.CAN.KAPX.SV.W.0048.000000T0000Z-060701T2300Z/
KALKASKA MI-
628 PM EDT SAT JUL 1 2006
...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS
CANCELLED...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
LAT...LON 4467 8492 4468 8494 4468 8502 4469 8503
4471 8527 4472 8525 4486 8524 4486 8486
4467 8486
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:11 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 1, 4:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 411 PM EDT SAT JUL 1 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING WHAT GFS AND NAM-WRF SUGGESTED...VERY WARM AIR AND CAP IN PLACE BETWEEN 850-750MBS. THROW IN THE SLOW NE PROGRESSION OF THE WARM FRONT (DRAPED OVER NE LOWER) WITH CLOUDS AND NUMEROUS SHOWERS AROUND...AND THUNDERSTORM DEVELOPMENT HAS BEEN QUITE ISOLATED THUS FAR. WHERE WARM FRONT HAS CLEARED ACROSS OUR SRN CWA...SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP FROM CADILLAC TO HARRISVILLE. THESE STORMS WILL TRACK EASTWARD WITH SEVERE WEATHER THREAT MARGINAL WITHOUT THE MAXIMUM HEATING/DEEP CONVECTION THAT WAS EXPECTED. NEVERTHELESS...WITH 45-50KT OF 0-6KM BULK SHEAR AND 0-3KM AND 0-1KM HELICITY INVOF THE WARM FRONT OF A WHOPPING 350-500 M2/S2...FEEL THAT EVEN IN THE ABSENCE OF REAL DEEP CONVECTION...THIS AREA WILL HAVE TO BE CLOSELY MONITORED FOR DAMAGING WINDS/LARGE HAIL AND DEEP STORM SCALE ROTATION. MODIFYING SPECIAL 18Z SOUNDING FROM APX/GRB...SUGGESTS THAT EVEN WARMER AIR/CAPPING WILL SPILL IN OVER NRN LOWER (WITH ADDITIONAL CINH OF 100 J/KG) PRIOR TO THE ARRIVAL OF THE COLD FRONT WHICH IS BACK ACROSS NW WI/WESTERN AND CENTRAL UPPER. THIS WILL RESULT IN A PRECIP-FREE PERIOD FOR ALL AREAS PRIOR TO THE ARRIVAL OF THE COLD FRONT...WHICH ALONG WITH SHORTWAVE/VORT MAX ALOFT...WILL HELP TO BREAK DOWN THE CAP AND ALLOW FOR WHAT INSTABILITY WE CAN REALIZE FOR THE REMAINDER OF THE AFTERNOON AND EVENING TO RESULT IN STRONG TO SEVERE WEATHER FOR NRN MICHIGAN THIS EVENING. LOOKING MORE CLOSELY AT THE COLD FRONT...STRONG HEATING THIS AFTERNOON AHEAD OF IT HAS ALLOWED FOR MLCAPES APPROACHING 1500 J/KG. WITH THE ADVECTION OF COOLER AIR ALOFT AND SHIFTING THE H8 THERMAL AXIS EASTWARD...THE CAP HAS PROVEN TO BE EFFECTIVELY BROKEN. THUS... STRONG TO SEVERE THUNDERSTORMS HAVE BROKEN OUT. BULK SHEAR REMAINS STRONG...AT 35-40KTS WITH THESE STORMS...SO ORGANIZED SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL REMAIN A THREAT. THIS FRONT AND THE ASSOCIATED STORMS WILL MARCH INTO WESTERN CHIP/MACK COUNTIES BETWEEN 4-5 PM. THIS FRONT WILL THEN WORK ITS WAY SE AND INTO NRN LOWER THIS EVENING. SEVERE THREAT CONTINUES INTO THE EVENING AFTER MODIFYING THE 18Z SOUNDING...WHERE AROUND 1500-2000 J/KG MLCAPE AT THE TIME OF FRONTAL PASSAGE IS REVEALED. BY THE TIME THE FRONT ARRIVES IN NRN LOWER HOWEVER...PEAK HEATING (OF WHAT WE GET) WILL BE OVER...AND MAYBE THIS INSTABILITY IS A BIT OVERDONE. REGARDLESS... WITH MODEST DEEP LAYER ASCENT IN THE H8-H5 LAYER (-DIVQ 5 UNITS) AND FRONT PROVIDING LIFT...SEVERE WEATHER REMAINS A THREAT FOR AT LEAST THE NW HALF OF THE CWA. WILL KEEP SEVERE WEATHER IN THE FORECAST THROUGH THE EVENING...BUT ENDING IT EARLY ACROSS EASTERN UPPER AS THE FRONT PASSES BY. WILL HAVE TO WATCH FOR LINGERING SHOWERS AND STORMS HANGING OUT AROUND WHITEFISH BAY THROUGH THE EVENING WHERE SECONDARY VORT MAX TRAVERSES THE BAY THROUGH 12Z...AND ACROSS THE M-55 CORRIDOR WHERE RICH THETA-E AIR TRIES TO HOLD ON PAST MIDNIGHT. OTHERWISE...THE OVERNIGHT HOURS SHOULD BE RELATIVELY QUIET. LOWS WILL RANGE FROM THE UPPER 50S IN EASTERN UPPER TO THE MID 60S ALONG THE M-55 CORRIDOR. SMD LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT. THERE ARE SOME MINOR DISAGREEMENTS IN THE TIMING, BUT ALL IN ALL, NOT ENOUGH TO MAKE ANY MAJOR CHANGES TO THE MID PART OR THE EXTENDED PART OF THE FORECAST. HERE ARE THE DETAILS... SUNDAY...WILL CONTINUE THE DRY FORECAST AS THE COLD FRONT TODAY HAS MOVED BACK NORTH AS A WARM FRONT OVERNIGHT. THERE IS A SFC RIDGE THAT IS MOVING THROUGH THE FORECAST AREA, WITH THE 500 MB HEIGHT SLOWLY BUILDING. THE ONLY EXCEPTION TO THAT WOULD BE IN E UPPER AS THE LAKE BREEZES ARE EXPECTED TO CONVERGE ALONG THE RIDGE IN E UPPER. THIS WILL PROBABLY FIRE OFF AN ISOLATED SHOWER OR THUNDERSTORM IN THE CENTER OF THE E UPPER, BETWEEN M-28 AND H-40. SUNDAY NIGHT...THIS ISOLATED SHOWERS WILL DIE DOWN HAS DIURNAL HEATING SUBSIDES. A WEAK WAVE MOVES THROUGH THE 500 MB FLOW AND BRINGS IN THE CHANCE OF SHOWERS OVERNIGHT. THE NAM HAS MORE WIDESPREAD SHOWERS AS THE WAVE MOVES ALONG THE FRONT THAT STALLS ACROSS UPPER MICHIGAN. THE GFS DOESNT SHARPEN THE BAROCLINIC ZONE MUCH SO THE PRECIPITATION TAKES LONGER AND IS A SMALLER AREA THAN THE NAM. SO HAVE LEFT THE 30 POPS OVER THE FORECAST AREA. MONDAY...BOTH OF THE MODELS HAVE SHOWERS AND THUNDERSTORMS AS THE COLD FRONT MOVES THROUGH THE REGION. THE GFS WITH SO MANY MINI-500 MB VORT MAXES IT LOOKS LIKE THERE IS CONVECTIVE FEEDBACK. SO THE NAM LOOKS A BIT BETTER, BUT LOOKS A LITTLE ON THE FAST SIDE. SO HAVE CHANCE POPS DURING THE DAY. MONDAY NIGHT...THE COLD FRONT MOVES SOUTH OF THE AREA WITH THE SFC HIGH BUILDING INTO THE REGION. SO HAVE LEFT THE FORECAST DRY. TUESDAY...HIGH PRESSURE REMAINS IN PLACE KEEPING THE REGION PARTLY CLOUDY AND PRECIPITATION FREE. EXTENDED (WEDNESDAY THROUGH SATURDAY)...THE ENSEMBLE MEANS, AND FOR THAT MATTER, THE SPAGHETTI PLOTS ARE IN PRETTY GOOD AGREEMENT. THE LATE PERIODS OF THE SFC PRESSURE OF THE 00Z GFS AND ECMWF ARE IN GOOD AGREEMENT AS WELL. SO A BLEND OF THE FORECAST AND BASICALLY, FOLLOWING THE HPC GUIDANCE. SO THE FORECAST WILL GO LIKE THIS...WEDNESDAY THROUGH SATURDAY, THE SFC HIGH SLOWLY MOVES THROUGH THE REGION WITH THE 500 MB PATTERN SLOWLY MOVING AS THE 500 MB RIDGE BUILDS IN. THIS KEEPS THE FORECAST PRECIPITATION FREE WITH TEMPERATURES WARMING OVER THE WEEK. THE ONLY THING TO WORRY ABOUT WOULD BE THE 500 MB TROUGH AND ITS SPEED OF MOVING OUT OF MICHIGAN. THIS COULD BRING ABOUT ISOLATED RAIN SHOWERS ON WEDNESDAY, BUT NOT ENOUGH TO THROW INTO THE FORECAST AT THIS POINT. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 1, 4:54 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 454 PM EDT SAT JUL 1 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-021000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 454 PM EDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE THROUGH EASTERN UPPER EARLY THIS EVENING BETWEEN 5 PM AND 7 PM....THEN ACROSS NORTHERN LOWER BETWEEN 7 PM AND 11PM. SEVERAL STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS TO 80 MPH...HAIL UP TO 2 INCHES IN DIAMETER...AND EVEN ISOLATED TORNADOES. THE PRIMARY THREAT WILL BE DAMAGING WINDS. ALSO...THERE EXISTS AN INCREASED RISK FOR RIP CURRENTS TONIGHT ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...INCLUDING U.S. ROUTE 2 LOCATIONS ALONG THE MACKINAC COUNTY COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN SUNDAY AFTERNOON AND SUNDAY EVENING. THUNDERSTORMS MAY AGAIN IMPACT NORTHERN MICHIGAN MONDAY...AND THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN LOWER MICHIGAN ON THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS...PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. DISPATCHERS...PLEASE PASS THIS INFORMATION TO YOUR EMERGENCY MANAGERS AS SOON AS POSSIBLE. SPR/SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:48 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 1, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 55 min |
| Jul 1, 5:33 PM EDT | Special Marine Warning | APX | 73 min | |
| Jul 1, 6:33 PM EDT | Special Marine Warning | APX | 57 min | |
| Jul 1, 7:46 PM EDT | Special Marine Warning | APX | 40 min | |
| Jul 1, 7:46 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.